MAUDE Adverse Event Report: STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, LARGE; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED

STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, LARGE; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Model Number 400-263
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 06/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
A patient reported via medwatch mw5102110 that they had a star ankle replacement in 2013.Pain had steadily increased over the last six months.The doctor had to perform a polyethylene replacement (b)(6) 2021.The original insert was potentially broken.
 
Additional Manufacturer Narrative
Please note corrections to section d4 lot#; the lot 1106022660 was communicated.However, this lot did not yield any results in our databases, and does not look like a typical lot for star prosthesis.Therefore, the lot in this case will be considered unknown.The reported event could not be confirmed since the device was not returned for evaluation and recent x-rays were not provided.Since x-rays were provided, the opinion of a medical expert was requested.Their opinion is as follows : "looking at the reports from the surgeon and the photo¿s i can give my opinion on the fracturing op the polyethylene core of the star ankle prosthesis.The patient visited his surgeon recently with pain in the ankle, eight years after the initial ankle replacement.The pain became worse over the last 6 months.Unfortunately there is no additional information from 2021 for this case.The reports and x-rays are from 2013-2014 only.Revision surgery after ankle replacement is not uncommon.Unfortunately it is more common than in hip and knee.Probably the wear and tear in the ankle is higher, also because of the complex movement in the ankle.The polyethylene core is exchanged after fracturing most often, but some surgeons replace it if revision is needed (also for other components) just to place a newer generation polyethylene core in the ankle.Poly breakage is a multi-factorial problem in general.It may have to do with the surgery but patient characteristics are also an important factor to weigh in, in this case the patients obesity may have contributed to additional wear of the poly.Looking at the literature, the mean time for polyethylene core fractures to occur is around 5-7 years, however the range is wide, from just over 1 year to 10 years.In this case it was 8 years, which is unfortunate for the patient.I do not see a clear clinical or surgical explanation for the occurrence of this polyethylene core fracture at this time from the attached information." therefore, more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history was not possible because the (right) lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
TIBIAL COMP,SINGLECOATED US VERSION, LARGE
Common Device Name
PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12668701
Report Number0008031020-2021-00438
Device Sequence Number4161853
Product Code NTG
UDI-Device Identifier00886385016542
UDI-Public00886385016542
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P050050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number400-263
Device Catalogue Number400263
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/28/2021
Supplement Date Received by Manufacturer11/23/2021
Initial Report FDA Received Date10/20/2021
Supplement Report FDA Received Date12/20/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight82 KG